Alert archive / Montana / Winter Storm Warnings in 2014
Winter Storm Warning 7, NWS Great Falls, MT
NWS Great Falls, MT issued this winter storm warning at Mar 2, 2014, 11:48 PM MST. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 2, 2014, 11:48 PM MST (06:48 UTC)
- Expired
- Mar 3, 2014, 11:00 AM MST
- In force
- 11 hr
- Issued by
- NWS Great Falls, MT
The text
As transmitted, in the capitals the NWS used until 2016.
086 WWUS45 KTFX 030648 WSWTFX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE GREAT FALLS MT 1148 PM MST SUN MAR 2 2014 MTZ009-031200- /O.UPG.KTFX.WW.Y.0021.000000T0000Z-140303T1200Z/ /O.NEW.KTFX.WS.W.0007.140303T0648Z-140303T1800Z/ NORTHERN ROCKY MOUNTAIN FRONT- INCLUDING THE FOLLOWING LOCATIONS...BROWNING...MARIAS PASS 1148 PM MST SUN MAR 2 2014 ...WINTER STORM WARNING IN EFFECT UNTIL 11 AM MST MONDAY... THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A WINTER STORM WARNING FOR HEAVY SNOW AND BLOWING SNOW...WHICH IS IN EFFECT UNTIL 11 AM MST MONDAY. THE WINTER WEATHER ADVISORY IS NO LONGER IN EFFECT. * TIMING AND MAIN IMPACT: PERIODS OF SNOW...HEAVY AT TIMES...WILL CONTINUE THROUGH THIS MORNING OVER THE NORTHERN ROCKY MOUNTAIN FRONT...INCLUDING THE MARIAS PASS AREA. * SNOW ACCUMULATIONS: NEW SNOW ACCUMULATIONS THROUGH NOON MONDAY WILL RANGE FROM 1 TO 3 INCHES AT LOWER ELEVATIONS... AND FROM 3 TO 6 INCHES IN THE MOUNTAINS. * VISIBILITY: BLOWING SNOW WILL REDUCE VISIBILITIES TO LESS THAN ONE QUARTER OF A MILE AT TIMES. * OTHER IMPACTS: EXPECT ROADWAYS TO BE SNOW COVERED AND SLIPPERY...WITH DIFFICULT TRAVEL AT TIMES OVER MARIAS PASS ON HIGHWAY 2. * LOCATIONS AFFECTED INCLUDE: BROWNING...MARIAS PASS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF SNOW ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN EMERGENCY. IF YOU MUST...KEEP AN EXTRA FLASHLIGHT...FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY. FOR SPECIFIC ROAD AND TRAVEL CONDITIONS IN MONTANA...DIAL 5 1 1. && $$ MTZ048-031200- /O.CON.KTFX.WW.Y.0021.000000T0000Z-140303T1200Z/ SOUTHERN ROCKY MOUNTAIN FRONT- INCLUDING THE FOLLOWING LOCATIONS...CHOTEAU 1148 PM MST SUN MAR 2 2014 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 AM MST MONDAY... A WINTER WEATHER ADVISORY FOR SNOW REMAINS IN EFFECT UNTIL 5 AM MST MONDAY. A WINTER WEATHER ADVISORY FOR SNOW REMAINS IN EFFECT UNTIL 5 AM MST MONDAY. * TIMING AND MAIN IMPACT: PERIODS OF SNOW WILL CONTINUE THROUGH TONIGHT OVER THE SOUTHERN ROCKY MOUNTAIN FRONT. * SNOW ACCUMULATIONS: NEW SNOW ACCUMULATIONS THROUGH TONIGHT WILL RANGE FROM 1 TO 3 INCHES AT LOWER ELEVATIONS...AND FROM 2 TO 4 INCHES IN THE MOUNTAINS. * VISIBILITY: BLOWING SNOW WILL REDUCE VISIBILITIES TO LESS THAN ONE HALF MILE AT TIMES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. FOR SPECIFIC ROAD AND TRAVEL CONDITIONS IN MONTANA...DIAL 5 1 1. && $$
2 follow-up statements
342 WWUS45 KTFX 031019 WSWTFX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE GREAT FALLS MT 319 AM MST MON MAR 3 2014 MTZ009-031800- /O.CON.KTFX.WS.W.0007.000000T0000Z-140303T1800Z/ NORTHERN ROCKY MOUNTAIN FRONT- INCLUDING THE FOLLOWING LOCATIONS...BROWNING...MARIAS PASS 319 AM MST MON MAR 3 2014 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 11 AM MST THIS MORNING... A WINTER STORM WARNING FOR HEAVY SNOW AND BLOWING SNOW REMAINS IN EFFECT UNTIL 11 AM MST THIS MORNING. * TIMING AND MAIN IMPACT: PERIODS OF SNOW...HEAVY AT TIMES...WILL CONTINUE THROUGH THIS MORNING OVER THE NORTHERN ROCKY MOUNTAIN FRONT...INCLUDING THE MARIAS PASS AREA. * SNOW ACCUMULATIONS: NEW SNOW ACCUMULATIONS THROUGH NOON TODAY WILL RANGE FROM AROUND AN INCH AT LOWER ELEVATIONS...TO 1 TO 3 INCHES IN THE MOUNTAINS. * VISIBILITY: A COMBINATION OF FALLING SNOW AND BLOWING SNOW WILL REDUCE VISIBILITIES TO LESS THAN ONE QUARTER OF A MILE AT TIMES. * OTHER IMPACTS: EXPECT ROADWAYS TO BE SNOW COVERED AND SLIPPERY...WITH DIFFICULT TRAVEL AT TIMES OVER MARIAS PASS ON HIGHWAY 2. * LOCATIONS AFFECTED INCLUDE: BROWNING...MARIAS PASS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF SNOW ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN EMERGENCY. IF YOU MUST...KEEP AN EXTRA FLASHLIGHT...FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY. FOR SPECIFIC ROAD AND TRAVEL CONDITIONS IN MONTANA...DIAL 5 1 1. && $$ MTZ048-031800- /O.EXT.KTFX.WW.Y.0021.000000T0000Z-140303T1800Z/ SOUTHERN ROCKY MOUNTAIN FRONT- INCLUDING THE FOLLOWING LOCATIONS...CHOTEAU 319 AM MST MON MAR 3 2014 ...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 11 AM MST THIS MORNING... THE WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW IS NOW IN EFFECT UNTIL 11 AM MST THIS MORNING. * TIMING AND MAIN IMPACT: PERIODS OF SNOW WILL CONTINUE THROUGH THIS MORNING OVER THE SOUTHERN ROCKY MOUNTAIN FRONT. * SNOW ACCUMULATIONS: NEW SNOW ACCUMULATIONS THROUGH NOON TODAY WILL RANGE FROM AROUND AN INCH AT LOWER ELEVATIONS...TO 1 TO 3 INCHES IN THE MOUNTAINS. * VISIBILITY: A COMBINATION OF FALLING SNOW AND BLOWING SNOW WILL REDUCE VISIBILITIES TO LESS THAN ONE HALF OF A MILE AT TIMES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. FOR SPECIFIC ROAD AND TRAVEL CONDITIONS IN MONTANA...DIAL 5 1 1. && $$
713 WWUS45 KTFX 031744 WSWTFX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE GREAT FALLS MT 1044 AM MST MON MAR 3 2014 MTZ009-031845- /O.EXP.KTFX.WS.W.0007.000000T0000Z-140303T1800Z/ NORTHERN ROCKY MOUNTAIN FRONT- INCLUDING THE FOLLOWING LOCATIONS...BROWNING...MARIAS PASS 1044 AM MST MON MAR 3 2014 ...WINTER STORM WARNING WILL EXPIRE AT 11 AM MST THIS MORNING... THE WINTER STORM WARNING WILL BE ALLOWED TO EXPIRE AT 11 AM MST THIS MORNING. PERIODS OF LIGHT SNOW WILL CONTINUE INTO EARLY AFTERNOON BUT SIGNIFICANT ADDITIONAL ACCUMULATIONS ARE NOT EXPECTED. $$ MTZ048-031845- /O.EXP.KTFX.WW.Y.0021.000000T0000Z-140303T1800Z/ SOUTHERN ROCKY MOUNTAIN FRONT- INCLUDING THE FOLLOWING LOCATIONS...CHOTEAU 1044 AM MST MON MAR 3 2014 ...WINTER WEATHER ADVISORY WILL EXPIRE AT 11 AM MST THIS MORNING... THE WINTER WEATHER ADVISORY WILL BE ALLOWED TO EXPIRE AT 11 AM MST THIS MORNING. PERIODS OF LIGHT SNOW WILL CONTINUE INTO EARLY AFTERNOON BUT SIGNIFICANT ADDITIONAL ACCUMULATIONS ARE NOT EXPECTED. $$
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this winter storm warning went out at Mar 2, 11:45 PM MST, 3 minutes earlier.
Area forecast discussion, Mar 2, 11:45 PM MST, 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 1145 PM MST Sun Mar 2 2014 .UPDATE... 1145 PM Update...With heavy snow developing in the Many Glacier area...have upgraded the northern Rocky Mountain Front to a winter storm warning through 11 am Monday. The rest of the forecast is on track. Brusda 930 PM Update...Upper air sounding and surface observations reveal that the cold airmass has eroded from above to around 6000 ft MSL over north-central MT and down to around 5000 ft MSL over SW MT. Temperatures above the strong inversion at the top of the cold airmass are running in the 20s and 30s at many mountain locations, while the valleys from Helena south through Bozeman and Dillon remain in the single digits and teens above zero and temperatures across the north central MT plains remain from around zero to 10 below zero. Have adjusted min temps for tonight down to near current values across most lower elevation locations for tonight. Surface pressure field is not supportive of any large scale downslope effects through tonight as low pressure remains west of the divide with weakening high pressure off to the north and east, so am not anticipating a dramatic warm-up at lower elevations tonight where temperatures will likely remain steady or rise slowly through most of tonight. Shortwave energy currently seen in satellite imagery moving into the Pacific NW will likely be the main mechanism to scour out the cold low level airmass late tonight through Monday morning. Moist west flow aloft will continue to produce snow over the Mtns tonight with an area of light snow also continuing over central and eastern portions of north-central MT where the moist flow is lifted over a deeper cold airmass. This area of snow will remain primarily north and east of a line from Cut Bank to Great Falls to Lewistown, where accumulations of generally around an inch are expected ,while 1 to 3 inches is likely over Hill and Blaine counties where snow will persist the longest. Hoenisch && .AVIATION... UPDATED 0540Z. Forecast will remain relatively unchanged overnight as Pacific moisture continue to overrun the cold airmass in place over the plains of North Central Montana. Areas of light snow and low ceilings will cause MVFR conditions at times. However, warm air will gradually push through the forecast area by 18Z with improvements in ceiling expected region wide as gusty westerly winds develop along the east slopes of the Rocky Mountains. Another disturbance moves through the forecast area after 00Z Tuesday bringing lower clouds and scattered showers. mpj && .PREV DISCUSSION... /ISSUED 450 PM MST Sun Mar 2 2014/ This Afternoon through Tuesday Evening...Broad moisture plume our ahead of a shortwave trof currently approaching the WA/OR coast is spreading good amount of cloud cover across central and southwest MT, but generating little in the way of precipitation. Most of the snow is falling along the Rocky Mtn Front and immediate adjacent foothills, with only very isolated snowshowers occurring east of Great Falls and along eastern portions of the Hiline. With drying westerly flow aloft becoming more established this evening and tomorrow, the chances for impact-producing snowfall over the central plains are decreasing, so have cancelled the winter weather advisory for eastern Glacier County southeastward through Cascade County to Fergus County. The northern/southern Rocky Mtn Front areas remain in the advisory until early Mon morning, with an additional 1-3 inches of accumulation likely. Westerly flow should continue through Tues with a few minor disturbances coming through the flow to give a slight chance of occasional light snow east of the Divide both days. Best news is that the Chinook winds will steadily erode the low-level cold airmass that brought teens and 20s below zero this weekend. Latest short-term forecast models bumped high temps tomorrow into the mid- and upper 30s along/south of a Choteau/Great Falls/Lewistown line, with 20s for central/eastern parts of the Hiline. The warm-up continues on Tues with highs increasing to the upper 30s to mid 40s for central and southwest locations and low- to mid 30s for the Hiline. Waranauskas Tuesday night through Sunday...Current medium range forecast continues to look on track. A closed upper low moves across northern Canada Wednesday while a short wave upper ridge builds over the Pacific Northwest. The resulting northwest flow aloft is very moist and unstable and results in scattered snow for the western and southwest mountains as well as isolated rain or snow showers over the plains. The ridge gets knocked down on Thursday as an upper trof moves onshore in the Pacific Northwest. The resulting mild westerly flow aloft will bring a plume of Pacific moisture with it and scattered rain and snow showers will have greater areal coverage. An upper ridge amplifies over the west coast on Friday, placing the area again, under a somewhat unstable northwest flow aloft and the possibility for isolated showers. Dry and mild conditions return on the weekend as the upper ridge builds into western Montana Saturday and then moves across the Continental Divide Sunday. A lee side trof developing Friday night and continuing into Saturday will provide breezy conditions. Afternoon temperatures will be above seasonal averages. && .PRELIMINARY POINT TEMPS/POPS... GTF -4 38 23 44 / 40 20 20 20 CTB -9 31 14 40 / 50 20 20 20 HLN 3 40 25 42 / 40 30 20 20 BZN 6 41 27 43 / 30 20 20 20 WEY 26 40 28 40 / 80 70 50 50 DLN 14 40 23 39 / 30 20 20 20 HVR -4 22 7 34 / 90 40 20 20 LWT -2 39 24 41 / 50 30 20 20 && .TFX WATCHES/WARNINGS/ADVISORIES... WINTER STORM WARNING...until 11 AM MST Monday Northern Rocky Mountain Front. WINTER WEATHER ADVISORY until 5 AM MST Monday Southern Rocky Mountain Front. && weather.gov/greatfalls www.twitter.com/NWSGreatFalls www.facebook.com/US.NationalWeatherService.GreatFalls.gov
In the hours before
Local storm report, Mar 2, 11:18 PM MST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1118 PM MST SUN MAR 02 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 PM SNOW ROCKY BOY 48.26N 109.79W
03/02/2014 E1.5 INCH HILL MT TRAINED SPOTTER
ESTIMATED ABOUT 1.5 INCHES OF NEW SNOW TODAY.
&&
BRUSDALocal storm report, Mar 2, 11:44 PM MST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1144 PM MST SUN MAR 02 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM HEAVY SNOW 11 WSW BABB 48.80N 113.67W
03/02/2014 E11.0 INCH GLACIER MT MESONET
ESTIMATED 11 INCHES OF NEW SNOW SINCE MIDNIGHT AT THE
MANY GLACIER SNOTEL. ELEVATION IS 4900 FEET.
&&
BRUSDANearby
Winter Storm Warnings in Montana, 2014Every winter storm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.